Alert archive / North Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Grand Forks, ND

March 21, 2010Ransom County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Mar 21, 2010, 9:43 PM CDT for Ransom County, North Dakota. It was in force for 13 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2010, 9:43 PM CDT (02:43 UTC)
Expired
Mar 22, 2010, 10:45 AM CDT
In force
13 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Ransom County, ND

The radar

The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 11:00 PM CDTFLASH FLOODLisbon, NDTHE SHEYENNE RIVER ROSE RAPIDLY THROUGH CENTRAL PORTIONS OF LISBON...IN RESPOSE TO AN ICE JAM WHICH FORMED NEAR THE HWY 27 BRIDGE. FLOOD WATERS ROSE ABOVE THE MODERATE FLOOD STAGE BY 11 PM CDT AND EVENTUALLY CRESTED ABOVE THE MAJOR FLOOD STAGE. EMERGENCY LEVEE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2199 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WGUS53 KFGF 220244
FFWFGF
NDC073-221700-
/O.NEW.KFGF.FF.W.0002.100322T0244Z-100322T1700Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
943 PM CDT SUN MAR 21 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR ICE JAM FLOODING IN...
  CENTRAL RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL NOON CDT MONDAY

* AT 935 PM CDT...RANSOM COUNTY EMERGENCY MANAGEMENT OFFICIALS       
  REPORTED AN ICE JAM AT THE HIGHWAY 27 BRIDGE IN LISBON. RAPID      
  RISES IN THE WATER LEVEL OF THE SHEYENNE RIVER AT LISBON HAVE      
  OCCURRED WITHIN THE LAST COUPLE OF HOURS. BASED ON HISTORICAL      
  INFORMATION FROM PREVIOUS ICE JAMS IN THE LISBON AREA...THE WATER  
  LEVEL OF THE SHEYENNE RIVER MAY QUICKLY RISE TO AROUND 18.5 FEET   
  OVERNIGHT. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LISBON.

THE FOLLOWING STREAM IS INCLUDED IN THE WARNING...SHEYENNE RIVER.

THE FOLLOWING TOWNSHIPS ARE INCLUDED IN THE WARNING...BIG BEND
TOWNSHIP...BALE TOWNSHIP...ALICETON TOWNSHIP...ISLAND PARK TOWNSHIP
AND TULLER TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
FORKS.

&&

LAT...LON 4640 9759 4635 9764 4643 9775 4648 9769

$$

BRAMER
2 follow-up statements
704 
WGUS73 KFGF 220544
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1244 AM CDT MON MAR 22 2010

NDC073-221700-
/O.CON.KFGF.FF.W.0002.000000T0000Z-100322T1700Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANSOM ND-
1244 AM CDT MON MAR 22 2010

...THE FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT
UNTIL NOON CDT FOR CENTRAL RANSOM COUNTY...

RANSOM COUNTY EMERGENCY MANAGEMENT REPORTS THAT A SIGNIFICANT ICE 
JAM REMAINS IN PLACE AT THE RAILROAD BRIDGE IN LISBON. THE EARLIER 
JAM AT THE HIGHWAY 27 BRIDGE IN THE CITY HAS BEEN CLEARED...BUT 
SIGNIFICANT ICE REMAINS IN THE SHEYENNE RIVER CHANNEL AND ADDITIONAL 
JAMS MAY FORM OVERNIGHT. 

THE WATER LEVEL OF THE SHEYENNE RIVER AT LISBON HAS RISEN RAPIDLY 
SINCE SUNDAY EVENING. BASED ON HISTORICAL INFORMATION FROM PREVIOUS 
ICE JAMS IN THE LISBON AREA...THE WATER LEVEL ON THE SHEYENNE RIVER 
AT LISBON MAY QUICKLY RISE TO AT LEAST 18.5 FEET...AND POSSIBLY 
HIGHER...BY MONDAY MORNING. 

ICE JAMS MAY ALSO FORM ON OTHER STRETCHES OF THE SHEYENNE RIVER IN 
CENTRAL RANSOM COUNTY. THESE JAMS MAY CAUSE LOCAL FLUCTUATIONS IN 
WATER LEVEL OF ONE TO THREE FEET AS THEY FORM...BREAK UP...AND THEN 
REFORM DOWNSTREAM. 

THE FOLLOWING STREAM IS INCLUDED IN THE WARNING...SHEYENNE RIVER.

THE FOLLOWING TOWNSHIPS ARE INCLUDED IN THE WARNING...BIG BEND
TOWNSHIP...BALE TOWNSHIP...ALICETON TOWNSHIP...ISLAND PARK TOWNSHIP
AND TULLER TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

&&

LAT...LON 4640 9759 4635 9764 4643 9775 4648 9769

$$

CJS
445 
WGUS73 KFGF 221544
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1045 AM CDT MON MAR 22 2010

NDC073-221555-
/O.CAN.KFGF.FF.W.0002.000000T0000Z-100322T1700Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANSOM ND-
1040 AM CDT MON MAR 22 2010

...THE FLASH FLOOD WARNING FOR ICE JAM FLOODING HAS BEEN CANCELLED
FOR CENTRAL RANSOM COUNTY...

HIGH WATER RESULTING FROM SEVERAL ICE JAMS ON THE SHEYENNE RIVER
NEAR AND NORTH OF LISBON IS NOT EXPECTED TO REACH LEVELS THAT WOULD 
INSTIGATE FLASH FLOODING. AS A RESULT THE FLASH FLOOD WARNING IS 
CANCELLED. WATER LEVELS IN SOME LOCATIONS MAY RISE ANOTHER SIX 
INCHES DUE TO ICE AFFECTED BRIDGES.   

 IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4640 9759 4635 9764 4643 9775 4648 9769

$$

WJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 6:50 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 21, 6:50 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
650 PM CDT SUN MAR 21 2010

.AVIATION...UPDATE FOR 00Z TAFS...
MAINLY VFR CONDITIONS EXPECTED THROUGH TAF PD WITH AN INCREASE IN MID AND
HIGH CLOUDS. EXCEPTION WILL BE KDVL...WHERE APPROACHING LOW PRES AND
COLD FRONT WILL BRING AN INCREASE IN MVFR CIGS AFT 18Z...POSSIBLY
SOME IFR CIGS WITH -RA AFT 20Z. WINDS WILL GENERALLY BE FROM A SRLY
COMPONENT THROUGH THE PD.

&&

.SHORT TERM...
THE MAIN FORECAST CHALLENGES ARE TEMPERATURES AND PRECIPITATION.
WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF HIGH
PRESSURE IS CENTERED IN CENTRAL MANITOBA...WITH A RIDGE AXIS
EXTENDING INTO CENTRAL MN. WHEN COMPARING THE MODELS...THE MODELS
REMAIN IN PRETTY GOOD AGREEMENT FOR THE SHORT TERM FORECAST...SO
ENDED UP USING A BLEND OF THE GFS AND THE NAM FOR THE FORECAST.

THE SURFACE HIGH PRESSURE RIDGE WILL CONTINUE TO MOVE E TONIGHT...
WITH S RETURN FLOW CONTINUING. THUS...EXPECTING LOW TEMPS TONIGHT TO
REMAIN NEAR OR SLIGHTLY WARMER THAN LAST NIGHT.

ON MON AND TUE...A CLIPPER STARTS MOVES THROUGH THE N PLAINS...
BRINGING A CHANCE OF RAIN ON MON AFTERNOON. THEN...AS THE LOW
PASSES AND COLDER AIR RETURNS TO THE N PLAINS ON MON NIGHT AND
TUE...EXPECT PCPN TO CHANGE FROM RAIN TO A RAIN/SNOW MIX AND EVEN
TO SNOW BEFORE ENDING TUE AFTERNOON. PCPN TOTALS WILL BE
LIGHT...WITH LESS THAN ONE TENTH OF AN INCH EXPECTED AND A
DUSTING AT BEST FOR ANY SNOWFALL ACCUMULATION.

ANOTHER HIGH PRESSURE RIDGE BUILDS IN FOR TUE NIGHT AND WED...
KEEPING THE AREA DRY...WITH TEMPERATURES NEAR NORMAL.

.LONG TERM...
THE MAIN CHALLENGES IN THE LONG TERM FORECAST ARE THE TEMPERATURES.
THE SUN IS BECOMING EVER MORE POWERFUL...SO CLOUD COVER WILL BE VERY
IMPORTANT TO THE TEMPERATURE FORECAST. PLUS...THE TIMING AND
STRENGTH OF A COLD FRONT WED NIGHT WILL REALLY AFFECT TEMPERATURES
TOO. THE MODELS ARE IN DECENT AGREEMENT...EXCEPT FOR THE GEM WHICH
SEEMS TOO WARM. THEREFORE...LEANED ON THE GFS AND ECMWF.

IT CURRENTLY LOOKS LIKE A COLD FRONT ASSOCIATED WITH THE ALBERTA
CLIPPER WILL SWING THROUGH THE N PLAINS WED NIGHT. WOULD NOT BE
SURPRISED IF THIS TIMING CHANGES OVER THE COMING DAYS...BUT THE
MODELS ARE IN GOOD AGREEMENT RIGHT NOW WITH WED NIGHT. THIS WILL
BRING HIGH PRESSURE AND COOLER WEATHER THU AND THU NIGHT. THE
HIGH PRESSURE SHOULD ADVANCE E THU NIGHT. THIS COULD BE FOLLOWED
BY A LOW PRESSURE SYSTEM THAT WILL DEVELOP E OF THE ROCKIES...
INCREASING CLOUD COVER FOR FRI. THERE IS A SLIGHT CHANCE OF
PRECIPITATION FRI AND FRI NIGHT...PROBABLY A MIX OF SNOW AND
RAIN...BUT IT DOES NOT APPEAR TO BE ANYTHING HEAVY.

&&

.HYDROLOGY...
MAJOR AND MODERATE FLOODING CONTINUES ALONG THE RED RIVER FROM
WAHPETON TO OSLO WITH MAJOR AND MODERATE FLOODING EXPECTED AT
DRAYTON AND PEMBINA BY THE END OF THE MONTH. THE BROAD CREST WAVE IS
IN THE FARGO...MOORHEAD AREA TODAY...AS RIVER LEVELS HAVE FLAT
LINED NEAR 37 FEET. THE PROJECTED CREST ARRIVALS FOR GRAND FORKS
ARE ON TUE AND INTO THE OSLO AREA BY THU. THE CREST IS EXPECTED
TO BE IN DRAYTON NEXT WEEKEND AND IN PEMBINA BY THE END OF THE
MONTH. NO SIGNIFICANT PRECIPITATION IS EXPECTED TO INFLUENCE THE
RED RIVER LEVELS THIS WEEK. ICE IN THE MAIN CHANNEL WILL CONTINUE
RESTRICTING FLOW IN THE FROM OSLO TO THE CANADIAN BORDER.

WARMER TEMPERATURES TODAY AND MON MAY CAUSE SOME SNOW MELT RUNOFF
TO ONCE AGAIN MAKE RIVERS LEVELS TO RISE ALONG THE SHEYENNE RIVER
AT VALLEY CITY AND LISBON AND ALONG THE PARK RIVER AT GRAFTON.

BACKWATER FROM THE MAIN STEM RED CONTINUES PROLONG FLOOD WATERS AT
THE FOLLOWING LOCATIONS...WEST FARGO...HARWOOD...HENDRUM...SHELLY
AND CLIMAX. AREAL FLOOD WARNINGS CONTINUE FOR ALL COUNTIES ALONG THE
RED RIVER AS OVERLAND FLOODING CONTINUES TO MAKE ITS WAY INTO THE
RIVER SYSTEM. SOUTH BOUND LANES OF INTERSTATE 29 HAVE BEEN REPORTED
TO HAVE A FOOT A WATER FLOWING ON THEM JUST SOUTH OF HARWOOD.

THE RIVER GAGE AT HAWLEY IS MALFUNCTIONING. A SECONDARY SENSOR
INDICATES THAT THE RIVER IS STILL FALLING AND SHOULD FALL BELOW
FLOOD STAGE ON MON...AS FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR RICHLAND...RANSOM...SARGENT...CASS...
BARNES...TRAIL...STEELE...GRIGGS...GRAND FORKS...EASTERN WALSH...
AND PEMBINA COUNTIES.

MN...AREAL FLOOD WARNING FOR KITTSON...WESTERN MARSHALL...WESTERN
POLK...NORMAN...CLAY AND WILKIN COUNTIES.

&&

NG/G2/DLH/JK
Hazardous weather outlook, Mar 21, 5:50 AM CDT, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
550 AM CDT SUN MAR 21 2010

MNZ001>004-007-029-NDZ008-016-027>030-038-039-049-052-053-221100-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
550 AM CDT SUN MAR 21 2010

...AREAL FLOOD WARNINGS REMAIN IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAL FLOODING CONTINUES TO RESULT IN NUMEROUS ROAD CLOSURES IN
LOW LYING AREAS ACROSS THE ENTIRE RED RIVER VALLEY. INFORMATION ON
RIVER FLOODING CAN BE FOUND IN FLOOD WARNINGS AND FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR SOME SNOW OR RAIN MONDAY AND TUESDAY
THROUGHOUT THE RED RIVER VALLEY. EXPECT MAINLY RAIN IN THE
SOUTHERN VALLEY WITH A MIX OF RAIN AND SNOW IN THE NORTH. THIS STORM
SHOULD PRODUCE LIGHT PRECIPITATION AMOUNTS...AND NO MAJOR STORMS
ARE IN SIGHT. FLOODING WILL REMAIN A CONCERN THROUGH NEXT WEEK
THROUGHOUT THE RED RIVER VALLEY AS WATER IN THE RIVER SYSTEMS
CONTINUES TO FLOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE.

NDZ006-007-014-015-024-026-054-221100-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
550 AM CDT SUN MAR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

INFORMATION ON RIVER FLOODING CAN BE FOUND ON FLOOD WARNINGS AND
FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR SOME SNOW OR RAIN MONDAY AND TUESDAY IN
THE DEVILS LAKE BASIN. THIS STORM SHOULD PRODUCE LIGHT PRECIPITATION
AMOUNTS...AND NO MAJOR STORMS ARE IN SIGHT. INFORMATION ON RIVER
FLOODING CAN BE FOUND ON FLOOD WARNINGS AND FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-221100-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
550 AM CDT SUN MAR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS THE CHANCE FOR RAIN OR SNOW IN WESTERN MINNESOTA MONDAY
AND TUESDAY...ALTHOUGH PRECIPITATION AMOUNTS WILL BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 2:04 AM CDTRiver Flood WarningFGFWalsh18 hr
Mar 22, 11:13 AM CDTAreal Flood WarningFGFBarnes, Cass, Grand Forks, Pembina, Ransom, Richland and 3 more7 days

Nearby

Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.